Texas, 2022Winter Storm and Winter Weather in Texas, February 1 to 3, 2022
February 1 to 3, 2022 · NWS EWX · 23 events in 23 counties and zones
A strong arctic cold front brought some of the coldest air of the season to South Central Texas. Precipitation in the cold airmass fell as a mixture of sleet and freezing rain.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front brought some of the coldest air of the season to South Central Texas. Precipitation in the cold airmass fell as a mixture of sleet and freezing rain. Some places received as much as of sleet and others of ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 1, 11:24 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 1, 11:24 AM CST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1124 AM CST Tue Feb 1 2022
.AVIATION (18Z TAFS)... /NEW/
The next 24-30 hours will be active, and expect a tricky week ahead
in the aviation industry as wintry precip is possible, especially at
AUS by Thursday. For the going forecast, expect winds to remain
fairly light today, and variable at times, generally less than 5 kts.
After some morning fog and low CIGs, ceilings should lift to VFR area
wide by 19-20Z. Fog and low stratus return tonight after 09Z as
moisture pools out ahead of the approaching arctic cold front
scheduled to arrive Wednesday afternoon/evening. For now, have not
indicated the significant wind shift yet at any site, but expect that
wind shift and gusts to pick up just outside of this forecast range,
by 00-01Z Thursday. Pre-frontal rain showers are expected before the
front moves through, in addition to that chance for patchy dense fog.
Have trended lower in visibilities for tomorrow morning, but both
visibility and ceilings may need to be lowered even further with 00Z
issuance, especially is more consensus agreement can be reached among
models.
&&
PREV DISCUSSION... /ISSUED 312 AM CST Tue Feb 1 2022/
SHORT TERM (Today through Wednesday)...
After a rainy Monday over eastern portions of south-central Texas,
Much quieter conditions are forecast for today and tonight. Low
stratus and patchy fog in place over much of the area will continue
to spread westward toward the Rio Grande before sunrise. Fog has
already been dense at times in Rocksprings, and some expansion of
dense fog primarily over the Hill Country may warrant an advisory
later this morning.
Fog will gradually clear out through the mid to late morning, and
cloud cover should also come to an end from west to east in the
midday hours. As the low-level reflection of yesterday's weakening
upper low spins over the gulf, another weak sfc low over the
panhandle will lead to warm SW flow at 850mb over our western areas.
With decent mixing and afternoon sun, we expect highs in the mid and
upper 70s west, and in the upper 60s to lower 70s east where cloud
cover will hold on longest.
Could see some patchy fog redevelopment tonight as dew points remain
elevated and sfc winds decouple. Seasonally warm lows in the 49-55
degree range are expected. On Wednesday as the well advertised mid-
week system begins to take shape, the day will stay cloudy and some
warm-sector streamer showers may be possible in the afternoon south.
North, the cold front will begin to move into the area through the
afternoon hours, and some post-frontal showers are likely to
develop, though QPF is mainly below 0.2" at this time prior to 00Z
Thursday. Isolated thunder is possible east, and if this were to
occur we could see rainfall amounts approach 0.5" in a spot or two.
Expect temperatures to fall during the afternoon in the Hill
Country, perhaps into the upper 40s far N by the end of the period.
LONG TERM (Wednesday Night through Monday)...
Highlights:
1) A very strong arctic cold front will move through South Central
Texas Wednesday afternoon and evening bringing the coldest
temperatures we have seen so far this winter.
2) By daybreak Thursday morning freezing conditions are expected
across the Hill Country. Temperatures will continue to fall across
South Central Texas through the day on Thursday, with locations near
and north of a Del Rio to northern San Antonio, to La Grange line
reaching the freezing mark. Hard freezes in the low teens to low 20s
are forecast Thursday night and Friday night across all of South
Central Texas. There is a potential some locations in the Hill
Country could see a long duration freeze of up to 60 hours.
3) Brisk northerly winds will produce bitterly cold wind chill
values Thursday through Saturday mornings, ranging from single digits
to teens. A risk for hypothermia exists for those spending extended
time outdoors and not dressed in layers and gloves.
4) Precipitation chances begin Wednesday ahead of the front and
continue behind it Wednesday night into the day on Thursday.
Confidence continues to increase that a wintry mix of freezing rain
and sleet will occur by Thursday morning and produce icing amounts
that could cause travel impacts through the Hill Country and into the
Austin metro area. A Winter Storm Watch has been issued for this
region. There is a lower confidence in freezing rain and sleet
occurring farther south to a Del Rio to northern San Antonio to La
Grange line. It should be noted that this forecast is still evolving.
Details:
Guidance is coming into better agreement on the timing of the arctic
cold front into the region, strength of cold air advection behind
it, and when precipitation chances end.
The cold front looks to enter the Hill Country Wednesday afternoon,
into the I-35 corridor by early evening, and into the Coastal Plains
by midnight Thursday. As we have been discussing for the past few
day, the airmass behind the front will be cold and dense, with a
1045-1050mb surface high centered over the Northern Plains by
Thursday morning and 1040-1045mb pressures centering into the Texas
Panhandle by Friday morning. Very strong cold air advection will take
place overnight Wednesday through the day on Thursday, with
temperatures continuing to fall through the day on Thursday. Brisk
northerly winds will produce very cold wind chill values Thursday
through Friday night.
Forcing in the southwest flow ahead of the base of the trough will
continue through Wednesday night, Thursday morning, and now is
indicated to continue into a portion Thursday afternoon by both the
00Z operational runs of the GFS and ECMWF before dry slotting takes
place. Initially through most of the night Wednesday it will be a
cold rain, with even a slight chance of some isolated elevated
thunder. However, freezing temperatures are forecast to develop
through the Hill Country 3AM-6AM Thursday, into the I-35 corridor
around the Austin metro area between 6AM-9AM Thursday, and as far
south as a Del Rio to northern San Antonio to La Grange line 9AM-
Noon. A top down look at forecast soundings indicate freezing rain
and sleet will be the predominate winter precipitation types to
contend with given a warm nose aloft. We have an increasing
confidence that there will be freezing rain and sleet occurring and
producing icing amounts that could cause travel impacts through the
Hill Country and into the Austin metro beginning Thursday morning.
Therefore we have issued a Winter Storm Watch for this region.
Preliminary indications this forecast cycle point toward ice
accumulations of 1/10 to 1/4 of an inch in the watch area and sleet
accumulations across the northern Hill Country of up to 1/4 to 1/2
inch possible. However, it should be stressed that this is still and
evolving forecast both within the watch areas and south toward the
San Antonio metro area. Finally on the precipitation type forecast,
it still appears there is a chance that there could be a brief
changeover to light snow across Val Verde Edwards, and northwest Hill
Country counties on the back edge of the precipitation where the
warm nose aloft cools and just before precipitation ends.
The coldest temperatures look to occur Friday and Saturday morning,
where lows in the low teens to low 20s are forecast. Highs only in
the 30s to low 40s are forecast Friday and upper 30s and 40s
Saturday. At this time the forecast looks to remain dry Thursday
night through Sunday.
However, we will have to watch the forecast closely Saturday
and Saturday night for precipitation as the base of the trough axis
kicks out across the region. Currently not much QPF is depicted by
the 00Z operational run of the GFS. However, a few GFS and Canadian
ensemble members, roughly half of the ECMWF ensemble members, and now
the 00Z operational run of the ECMWF are generating QPF. Should any
precipitation occur there could be a threat for a wintry mix Saturday
and Saturday night. Nothing is currently indicated in the forecast
at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 69 53 66 30 31 / - - 70 90 70
Austin Bergstrom Intl Airport 69 53 66 31 32 / 0 0 70 90 70
New Braunfels Muni Airport 72 53 68 34 36 / 0 0 60 90 60
Burnet Muni Airport 69 52 60 24 26 / 0 0 70 90 60
Del Rio Intl Airport 77 51 65 34 36 / 0 - 20 80 40
Georgetown Muni Airport 68 53 63 26 27 / - 0 70 90 60
Hondo Muni Airport 74 51 68 35 37 / 0 - 40 80 60
San Marcos Muni Airport 71 53 67 33 34 / 0 0 60 90 60
La Grange - Fayette Regional 69 55 71 36 38 / - 0 50 90 70
San Antonio Intl Airport 72 53 67 34 35 / 0 - 60 90 60
Stinson Muni Airport 76 54 71 39 41 / 0 - 50 90 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through Thursday
afternoon for Bandera-Blanco-Burnet-Edwards-Gillespie-Hays-Kendall-
Kerr-Llano-Real-Travis-Williamson.
&&
Short-Term/Aviation...Morris
Long-Term...Oaks
Decision Support...Treadway
Hazardous weather outlook, Feb 1, 3:29 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Tue Feb 1 2022
TXZ171>173-183>194-202>209-217>225-228-021000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Tue Feb 1 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Patchy to areas of fog will continue this morning. Some areas
will experience dense fog with visibility of 1/4 mile or less,
mainly in the Hill Country and Rio Grande Plains. The fog will
gradually clear by 9-10am.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A very strong arctic cold front will move through South Central
Texas Wednesday afternoon and evening bringing the coldest
temperatures we have seen so far this winter. By daybreak
Thursday morning freezing conditions are expected across the Hill
Country. Temperatures will continue to fall across South Central
Texas through the day on Thursday, with locations near and north
of a Del Rio to northern San Antonio, to La Grange line reaching
the freezing mark. Hard freezes in the low teens to low 20s are
forecast Thursday night and Friday night across all of South
Central Texas. There is a potential some locations in the Hill
Country could see a long duration freeze of up to 60 hours.
Brisk northerly winds will produce bitterly cold wind chill
values Thursday through Saturday mornings, ranging from single
digits to teens. A risk for hypothermia exists for those spending
extended time outdoors and not dressed in layers and gloves.
Confidence continues to increase that a wintry mix of freezing
rain and sleet will occur by Thursday morning and produce icing
amounts that could cause travel impacts through the Hill Country
and into the Austin metro area. A Winter Storm Watch has been
issued for this region. There is a lower confidence in freezing
rain and sleet occurring farther south to a Del Rio to northern
San Antonio to La Grange line. It should be noted that this
forecast is still evolving.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Feb 1, 8:30 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
830 AM CST Tue Feb 1 2022
TXZ173-191>193-207-208-223>225-011600-
Williamson-Hays-Travis-Bastrop-Guadalupe-Caldwell-Gonzales-
De Witt-Lavaca-
Including the cities of Georgetown, San Marcos, Austin, Bastrop,
Seguin, Lockhart, Gonzales, Cuero, and Hallettsville
830 AM CST Tue Feb 1 2022
...DENSE FOG THIS MORNING IN THE AUSTIN METRO AND PORTIONS OF THE
COASTAL PLAINS...
Dense fog has been persistent in the Austin metro this morning
with local visibilities of 1/4 mile or less. Additionally, patchy
dense fog has formed over portions of the Coastal Plains south
toward DeWitt and Lavaca Counties. Motorists are urged to slow
down, use low beams, and allow extra time to reach their
destinations. Fog should lift by 10AM.
Winter Weather, De Witt
- When
- February 1, 1:10 PM CST to 1:30 PM CST
- Where
- De Witt forecast zone
- Reported by
- Public
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
Sleet was reported in Cuero, but it did not cause any impacts.
Winter Storm, Gillespie
- When
- February 3, 3:32 AM CST to 2:00 PM CST
- Where
- Gillespie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated across the county. TxDoT reported ice on roads around Willow City and Fredericksburg. There were sleet accumulations of 0.8 inches in Harper and Doss, 0.5 inches in Fredericksburg, and 0.3 inches in Willow City.
Winter Storm, Kerr
- When
- February 3, 3:35 AM CST to 3:00 PM CST
- Where
- Kerr forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Sleet accumulated across the county. There was 0.5 in Kerrville, 0.1 Ingram, and 0.8 in Mountain Home. Icy conditions on I-10 near Kerrville caused two crashes involving semi-tractor trailer trucks that closed the west bound lanes for 17 hours Thursday night/Friday.
Winter Storm, Burnet
- When
- February 3, 3:39 AM CST to 8:53 PM CST
- Where
- Burnet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Sleet and freezing rain accumulated across the county. Half an inch of sleet was measured in Granite Shoals and Longhorn Cavern State Park. The ASOS at Burnet Municipal Airport recorded 0.04 inches of ice.
Winter Storm, Llano
- When
- February 3, 3:45 AM CST to 12:08 PM CST
- Where
- Llano forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
TxDot reported icy bridges in Llano and Kingsland. Sleet accumulated to 0.8 in Llano.
Winter Storm, Williamson
- When
- February 3, 4:35 AM CST to 11:15 AM CST
- Where
- Williamson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Sleet and freezing rain accumulated in the county. Sleet accumulations included 0.8 in Georgetown and 0.1 in Anderson Mill. Ice accumulations were 3/16th of an inch in Cedar Park, 0.2 in Round Rock, 0.16 in Leander, and 1/8th of an inch in Georgetown.
Winter Storm, Edwards
- When
- February 3, 5:07 AM CST to 3:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Public
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Freezing rain and up to a tenth of an inch of sleet caused icy roads across the county.
Winter Storm, Travis
- When
- February 3, 5:15 AM CST to 8:51 PM CST
- Where
- Travis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Sleet and freezing rain fell across the county, and the freezing rain caused all of the impacts. There were reports of downed tree branches in Circle C Ranch and Manchaca. Reports of ice accumulation included 0.12 in San Leana, 0.2 in Pflugerville, 0.15 in Austin Great Hills, 0.3 in Austin, and 0.2 in Creedmoor. The Official NWS Observer for Camp Mabry reports 0.15. There were some minor sleet accumulations in Manor and Wells Branch.
Winter Storm, Bexar
- When
- February 3, 5:18 AM CST to 8:51 PM CST
- Where
- Bexar forecast zone
- Reported by
- ASOS
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Freezing rain and sleet were reported across the county. One quarter of an inch of ice was measured at Hollywood Park, Cross Mountain, and the San Antonio International Airport. Two tenths of an inch were measured at Leon Valley, Terrell Hills, and Universal City. There were a few reports of trees down due to ice.
Winter Storm, Real
- When
- February 3, 5:40 AM CST to 3:00 PM CST
- Where
- Real forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Sleet and freezing rain fell across the county. TxDot reported icy patches on several sections Hwy 83 across the county. There were sleet accumulations of 0.2 in Leakey and 0.3 in Camp Wood.
Winter Storm, Guadalupe
- When
- February 3, 5:54 AM CST to 8:51 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Freezing rain accumulated across the county. Two tenths of an inch were measured in New Braunfels and Cibolo, one eighth of an inch at the NWS Forecast Office in New Braunfels, and the ASOS at the New Braunfels National Airport measured 0.16 inches.
Winter Weather, Uvalde
- When
- February 3, 6:00 AM CST to 7:00 AM CST
- Where
- Uvalde forecast zone
- Reported by
- COOP Observer
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
The CO-OP Observer in Sabinal reported a trace of sleet.
Winter Storm, Hays
- When
- February 3, 6:32 AM CST to 3:00 PM CST
- Where
- Hays forecast zone
- Reported by
- Public
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Freezing rain accumulated across the county. Two tenths of an inch were measured in Wimberley and Dripping Springs and 0.1 inches in Kyle.
Winter Storm, Kendall
- When
- February 3, 6:45 AM CST to 3:00 PM CST
- Where
- Kendall forecast zone
- Reported by
- County Official
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Freezing rain accumulated in Comfort and Boerne. In Comfort icy conditions were reported on I-10 and Hwy 87. In Boerne 0.2 inches of ice were measured.
Winter Weather, Lee
- When
- February 3, 7:15 AM CST to 11:31 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
Sleet was reported in Lincoln and Dime Box. There were no impacts.
Winter Storm, Comal
- When
- February 3, 7:40 AM CST to 3:33 PM CST
- Where
- Comal forecast zone
- Reported by
- Public
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Freezing rain accumulated from Canyon Lake to New Braunfels. Two tenths of an inch were reported in Canyon Lake and one eighth or an inch in New Braunfels.
Winter Weather, Lavaca
- When
- February 3, 8:00 AM CST to 1:30 PM CST
- Where
- Lavaca forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
Light freezing rain and sleet fell across the county, but there were no impacts. A CO-OP observer in Hallettsville reports 0.01 of ice accumulated.
Winter Weather, Val Verde
- When
- February 3, 8:00 AM CST to 8:53 PM CST
- Where
- Val Verde forecast zone
- Reported by
- COOP Observer
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
Sleet and freezing rain fell across the county. A trace of sleet was reported at Laughlin AFB. The CO-OP observer in Langtry reported 0.05 of ice and the ASOS at Del Rio International Airport reported 0.02.
Winter Weather, Fayette
- When
- February 3, 8:19 AM CST to 12:54 PM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Freezing rain was reported in LaGrange and Fayetteville, but it did not cause any impacts.
Winter Weather, Bastrop
- When
- February 3, 9:15 AM CST to 3:28 PM CST
- Where
- Bastrop forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Sleet was reported in Circle D-KC Estates and Bastrop and freezing rain in McDade. The frozen precipitation did not cause any impacts.
Winter Storm, Bandera
- When
- February 3, 9:20 AM CST to 10:17 AM CST
- Where
- Bandera forecast zone
- Reported by
- Public
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
Freezing rain accumulation ranged from a trace in Bandera to 0.1 inches in Medina.
Winter Weather, Blanco
- When
- February 3, 10:08 AM CST to 2:00 PM CST
- Where
- Blanco forecast zone
- Reported by
- Public
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
Sleet was reported in Blanco, but did not cause any impacts.
Winter Storm, Medina
- When
- February 3, 11:23 AM CST to 8:51 PM CST
- Where
- Medina forecast zone
- Reported by
- Public
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Freezing rain accumulated to 0.1 in Mico and 0.04 at the South Texas Regional Airport at Hondo.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Drought in Texas, February 1 to 28, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007531, 1007536, 1009227, 1007527, 1009230, 1009237, 1007533, 1009233, 1007523, 1009232, 1007537, 1009235, 1007538, 1007539, 1009229, 1007530, 1009228, 1009236, 1007534, 1007519, 1007518, 1007524, 1009231.